|Year : 2015 | Volume
| Issue : 4 | Page : 550-552
Right bundle branch block and bradycardia in amitriptyline toxicity
Laxmikant Ramkumarsingh Tomar, Gaurav Muktesh, Nikhil Gupta, Alok Goel
Department of Medicine, University College of Medical Sciences and Guru Teg Bahadur Hospital, University of Delhi, Delhi, India
|Date of Web Publication||14-Jul-2015|
Department of Medicine, University College of Medical Sciences and Guru Teg Bahadur Hospital, University of Delhi, Dilshad Garden, Delhi - 110 095
Source of Support: None, Conflict of Interest: None
Cardiovascular events are the leading cause of fatal outcome from tricyclic antidepressant (TCA) overdose; cardiotoxicity as dysrhythmias and hypotension. Electrocardiogram (ECG) abnormalities usually precede the development of significant, clinically evident cardiovascular disease, and so the ECG has manifests clinically emerged as a valuable tool in the assessment of TCA toxicity. Cardiac toxicity secondary to TCAs is due mainly to sodium-channel blockade and slowing of phase 0 depolarization of the action potential resulting in slowing of conduction through the His-Punkinje system and myocardium. Sinus tachycardia is the most common manifestation seen, other ECG changes, which are seen are premature ventricular contractions, ventricular tachycardia and fibrillation, supraventricular tachycardia with aberrancy, sinus arrest, idioventricular rhythm, pulseless electrical activity, QRS/QT/PR prolongation, rightward terminal QRS axis, increased amplitude of R aVR , atrioventricular blocks, and uncommonly as bundle branch block. Here, we discuss the ECG alterations as a right bundle branch block in a patient who was intoxicated with amitriptyline.
Keywords: Amitriptyline, cardiovascular, right bundle branch block, toxicity
|How to cite this article:|
Tomar LR, Muktesh G, Gupta N, Goel A. Right bundle branch block and bradycardia in amitriptyline toxicity. Med J DY Patil Univ 2015;8:550-2
|How to cite this URL:|
Tomar LR, Muktesh G, Gupta N, Goel A. Right bundle branch block and bradycardia in amitriptyline toxicity. Med J DY Patil Univ [serial online] 2015 [cited 2022 May 19];8:550-2. Available from: https://www.mjdrdypu.org/text.asp?2015/8/4/550/160824
| Introduction|| |
Amitriptyline is a class of tricyclic antidepressants (TCAs) used in the treatment of major depression, panic disorder or chronic pain. The TCAs are recognized for their potentially lethal cardiovascular and neurologic effects in poisoned patients. These agents cause toxicity through a variety of mechanisms, to the nervous (central, sympathetic, and parasympathetic), and cardiovascular systems, manifested by altered mental status, seizures, dysrhythmias, and hypotension. These agents are quickly absorbed from the gastrointestinal tract, therefore electrocardiogram (ECG) changes occurs early before the clinical manifestations after the ingestion of TCAs.  Thus, ECG has emerged as a valuable tool in the assessment of TCA toxicity.
| Case Report|| |
A 22-year-old married male, a known case of depression on TCAs since past 4 years, presented to us after ingesting 25 tablets of amitriptyline (25 mg each tablet, total dose 625 mg) as reported by his family. It was suicidal attempt due to some family disputes from 3 to 4 days prior to admission. Following ingestion the patient became drowsy. Time of presentation between ingestion to casualty was approximately 1 h. On examination, patient was drowsy, blood pressure (BP) was 80/54 mm Hg, pulse rate was 55/min, pupils were dilated, dry mouth, and bilateral plantar was extensor. 12-lead ECG showed right axis deviation, bradycardia and right bundle branch block (RBBB) [Figure 1]. Echocardiography was normal.
|Figure 1: Electrocardiogram showing right axis deviation, bradycardia, and right bundle branch block|
Click here to view
Arterial blood gas analysis was done suggestive of metabolic acidosis with maintained oxygen saturation. Serum sodium was 140 mEq/dl, serum potassium was 4.6 mEq/dl, and troponine-T was negative. All other routine investigations were normal. Serum amitriptyline levels were sent, which came out to be 388 ng/ml. A two-dimensional echocardiogram was done, which was normal. Gastric lavage with charcoal was done. In view of ECG changes and metabolic acidosis, sodium bicarbonate was given to maintain the pH at 7.55.
Following this treatment, the consciousness level improved after 1 day of treatment and his drowsiness improved, BP raised to 124/84 mmHg, pulse rate 74/min. The ECG changes were reverted after 4 day. Patient then follow-up in psychiatry outpatient department.
| Discussion|| |
The clinical features of TCA overdose can be grouped according to their effects on the peripheral autonomic system (anticholinergic effects), the cardiovascular system and the central nervous system.
Clinical features and complications of tricyclic antidepressant overdose
The manifestations of TCAs overdose seen in this patient mainly were anticholinergic features (tachycardia, mydriasis, and dry mouth), hypotension, neurological (confusional state) and electrophysiological changes in the form of sinus tachycardia, QTc, prominent R in lead aVR, right axis deviation, non-specific ST-T changes. Other ECG changes associated are prolonged PR and QRS, ventricular arrhythmias, Brugada pattern (including RBBB and downward elevation of ST segment in V1-V6 leads). , After a thorough search of literature, though some authors mentioned the association of RBBB with TCA toxicity, but there exact incidence is not mentioned in literature. ,
Among the above mentioned ECG changes, most important predictors for TCAs toxicity are: 
Basic mechanism involve in pathogenesis is sodium channel blockade causing slowing of phase 0 depolarization of the action potential, this delays in conduction through both myocardium and conducting system.  This manifests as prolongation of QRS and PR/QT intervals that predisposed to cardiac arrhythmias. Inhibition this sodium flux in myocardium causes depressed myocardium with reduced peripheral resistance, which ultimately produced hypotension. ,
- QRS prolongation
- Right axis deviation
- R > 3 mm or R/S ratio > 0.07 in lead aVR.
Tricyclic antidepressants block the reuptake of amines at pre synaptic terminals and produce a hyper adrenergic state. These initially manifest as hypertension and tachycardia, whereas cardiac conduction abnormalities and decreased cardiac output are seen in advanced cases. ,,
Even a low dose of 50 mg may be associated with moderate toxicity and its severity increases at dose above 300 mg (ranging from 150 mg to 10 g).  Twenty percent of the patients who take therapeutic doses of the TCAs may develop mild ECG changes including prolongation of QTc, non-specific T-wave changes.
Electrocardiogram changes are common and precede the development of hypotension and neurological deterioration, therefore close watch on ECG monitoring is strongly recommended in the patients of TCAs poisoning.
| References|| |
Açikalin A, Satar S, Avc A, Topal M, Kuvandk G, Sebe A. QTc intervals in drug poisoning patients with tricyclic antidepressants and selective serotonin reuptake inhibitors. Am J Ther 2010;17:30-3.
Rechlin T. Decreased R-R variation: A criterium for overdosage of tricyclic psychotropic drugs. Intensive Care Med 1995;21:598-601.
Liebelt EL, Francis PD, Woolf AD. ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med 1995;26:195-201.
Thanacoody HK, Thomas SH. Tricyclic antidepressant poisoning: Cardiovascular toxicity. Toxicol Rev 2005;24:205-14.
O'Brien P, Oyebode F. Psychotropic medication and the heart. Adv Psychiatr Treat 2003;9:414-23.
Choy CH, Kitchell AK, Kam CW. Lethal tricyclic antidepressant overdose. Hong Kong J Emerg Med 2001;8:101-5.
Brennan FJ. Electrophysiologic effects of imipramine and doxepin on normal and depressed cardiac Purkinje fibers. Am J Cardiol 1980;46:599-606.
Marshall JB, Forker AD. Cardiovascular effects of tricyclic antidepressant drugs: Therapeutic usage, overdose, and management of complications. Am Heart J 1982;103:401-14.
Taylor DJ, Braithwaite RA. Cardiac effects of tricyclic antidepressant medication. A preliminary study of nortriptyline. Br Heart J 1978;40:1005-9.
Merigian KS, Hedges JR, Kaplan LA, Roberts JR, Stuebing RC, Pesce A, et al
. Plasma catecholamine levels in cyclic antidepressant overdose. J Toxicol Clin Toxicol 1991;29:177-90.
Pentel PR, Benowitz NL. Tricyclic antidepressant poisoning. Management of arrhythmias. Med Toxicol 1986;1:101-21.
Singh N, Singh HK, Khan IA. Serial electrocardiographic changes as a predictor of cardiovascular toxicity in acute tricyclic antidepressant overdose. Am J Ther 2002;9:75-9.
Hultén BA, Heath A, Knudsen K, Nyberg G, Starmark JE, Mårtensson E. Severe amitriptyline overdose: Relationship between toxicokinetics and toxicodynamics. J Toxicol Clin Toxicol 1992;30:171-9.